Alert archive / Colorado / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 33, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jul 10, 2002, 1:33 PM MDT for Park County, Colorado. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 10, 2002, 1:33 PM MDT (19:33 UTC)
- Expired
- Jul 10, 2002, 2:15 PM MDT
- In force
- 42 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Counties, with a storm outline in the text
County Park County, CO
The radar
The Denver radar (KFTG), 130 km from the middle of the area, began a volume at 19:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 7.6 hours before the alert went out and 227 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1692 J/kg
- Mixed-layer CIN
- -151 J/kg
- Mixed-layer LCL
- 1089 m above ground
- 0-6 km bulk shear
- 2 kt
- 0-1 km storm-relative helicity
- -7 m²/s²
- 0-3 km storm-relative helicity
- 14 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
605
WUUS55 KBOU 101933
SVRDEN
COC093-102030-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
130 PM MDT WED JUL 10 2002
THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN PARK COUNTY IN CENTRAL COLORADO
* UNTIL 215 PM MDT
* AT 130 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM NEAR 11-MILE CANYON RESERVOIR...OR ABOUT 36
MILES WEST OF COLORADO SPRINGS...MOVING SLOWLY TO THE SOUTHWEST AT
12 MPH.
LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO...11-MILE
CANYON RESERVOIR...GUFFEY...LAKE GEORGE...WILKERSON PASS AND THE
SOUTHERN END OF THE HAYMAN WILDFIRE BURN AREA.
HAIL UP TO ONE INCH IN DIAMETER IS POSSIBLE WITH THIS SEVERE
THUNDERSTORM. IF YOU ARE IN THE PATH OF THE STORM...PUT YOUR CAR IN
A GARAGE AND MOVE TO A SUBSTANTIAL SHELTER.
HEAVY RAINS MAY ALSO CAUSE FLOODING OF LOW LYING AREAS SUCH AS
DITCHES AND UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED
ROADS AS THEY MAY BE WASHED OUT. WATER LEVELS OF SMALL STREAMS AND
RIVERS MAY ALSO RISE...THEREFORE SEEK HIGHER GROUND IF THREATENED BY
FLOOD WATERS.
LAT...LON 3895 10578 3871 10564 3872 10535 3911 10534
3911 10552
BAKERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 2:37 AM MDT, 10 hours 56 minutes earlier.
Area forecast discussion, Jul 10, 2:37 AM MDT, 10 hours 56 minutes before
NORTHEAST AND NORTH CENTRAL COLORADO AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER COLORADO 240 AM MDT WED JUL 10 2002 SHORT TERM DISCUSSION: GOT A FEW STORMS TO FIRE ALONG CONVERGING OUTFLOW BOUNDARIES OVERNIGHT...BUT THINGS HAVE NOW SETTLED DOWN. SECONDARY SURGE MOVING THRU DEN ATTM WITH SOME INCREASE IN SURFACE BASED MOISTURE. SURFACE HIGH ACROSS MONTANNA AND NRN WY WILL CONTINUE TO SETTLE INTO THE REGION TODAY AND WILL KEEP A WEAK NE-E LOW LVL FLOW FOR TODAY. AMS WILL BE CAPPED TODAY OVER THE PLAINS WITH THETA-E RIDGE DISPLACED WESTWARD OVER THE MOUNTAINS/FOOTHILLS. TEMPS WILL BE A LITTLE COOLER TODAY BEHIND FRONT AS 700MB TEMPS DOWN TO AROUND +14C. WILL LOWER POPS SLIGHTLY OVER WESTERN PORTIONS OF LOWER ELEVATIONS...WITH NO CHANCE OF STORMS OVER THE FAR EASTERN PLAINS. ENTREKIN THE LONG TERM DISCUSSION: STG H5 RDG WL RATTLE ARND THE UPR GRT BASIN THE NXT SVRL DAYS. A VERY STG...COLD (FOR THIS TIME OF YEAR) S/W WL PLOW THRU THE UPR MIDWEST WED AND THURS AND IN THE WAKE OF THIS SYS...STG CAA WL CONT OVR KS AND NEBR. OVR OUR AREA...DP NLY FLOW IS PROGGED TO CONT THRU THE DAY FRI. 00Z AVN KPS THE COOL... STBL AIR ACRS THE PLAINS INTO FRI EVE...WHICH REPRESENTS A LTL SLOWER SOLN THAN THE PAST FEW RUNS. IN FACT...A REINFORCING SURGE CAN BE INFERED ON SOME OF THE PLAN VIEWS ELY FRI MRNG. AVN MOS GNDC HAS A HIGH OF 80 IN DENVER AS A RESULT. BUT THE MODELS HAVE BEEN CONSISTANTLY TOO COOL WITH TEMPS THE PAST SVRL DAYS. A FEW DAYS AGO...AVN WAS ADVERTIZING TEMPS IN THE LWR 80S ACRS THE ERN PLAINS FOR TUES. AKRON WAS 97 YESTERDAY...SO MDL PERFORMANCE WRT TEMPS HASNT BEEN TOO STELLAR. WL GO WITH UPR 80S-LWR 90S ACRS THE FNT RANGE WITH SOME MID 80S FOR THE FAR NERN CORNER. MSTR WL BE NRLY GONE...PW/S OF UNDER A HALF INCH ALG WITH STBL AIR BLO H5 EQUATES NICELY TO THE CURRENT DRY FCST SO NO CHGS TO POPS PLANNED. WL INCRS AFTN CLDS TO PTLY CLDY ACRS HIGH FRI COUNTRY THO. SAT AND BYND...VRY LTL CHGS TO THE OVRALL SYNOPTIC PATTERN THRU THE ENTIRE FCST PD. A NRLY CONTINUOUS FEED OF MSTR FM THE EAST WL STREAM INTO AZ/NEW MEXICO THE NEXT SVRL DAYS...BUT IT APPEARS THIS CWFA WL RMN UNDER DRY N-NWLY FLOW ALF. STILL NOT CRAZY ABT DRY FCST OMTNS THRU THE ENTIRE EXTENDED PERIOD. EVEN THO MDLS ARE DRY...CLIMO DOESNT SUPPORT 5 DRY DAYS IN A ROW IN THE HIGH COUNTRY THIS TIME OF YEAR. WL LET LTR SHIFTS PONDER THIS AND WL JUST RAISE HIGH TEMPS OMTNS IN UPCOMING ZFP...BUT OTWS LV FCST AS IS. 46 .DEN...NONE
In the hours before
Special weather statement, Jul 10, 11:03 AM MDT, 2 hours 30 minutes before
COZ030>051-102000- HAZARDOUS WEATHER OUTLOOK FOR NORTHEAST AND NORTH CENTRAL COLORADO NATIONAL WEATHER SERVICE DENVER COLORADO 1103 AM MDT WED JUL 10 2002 THIS OUTLOOK PERTAINS TO THE FOLLOWING COLORADO COUNTIES ADAMS ARAPAHOE BOULDER BROOMFIELD CLEAR CREEK DENVER DOUGLAS ELBERT GILPIN GRAND JACKSON JEFFERSON LARIMER LINCOLN LOGAN MORGAN PARK PHILLIPS SEDGWICK SUMMIT WASHINGTON WELD SYNOPSIS: CURRENTLY...PLENTY OF LOW LEVEL MOISTURE IS COVERING THE PLAINS AND FOOTHILLS OF THE FORECAST AREA. LATER IN THE AFTERNOON THE NORTHEAST CORNER OF COLORADO IS EXPECTED TO DRY OUT SOMEWHAT BUT THE MOISTURE IS EXPECTED TO CONTINUE OVER THE FRONT RANGE FOOTHILLS ...ADJACENT PLAINS...AND PALMER RIDGE. THE LOW LEVEL WINDS ARE EXPECTED TO BE EASTERLY OR UPSLOPE...OVER THE PLAINS THIS AFTERNOON AND THIS EVENING. THE ATMOSPHERE OVER THE FORECAST AREA HAS SOME STABLE LAYERS WITHIN IT AND EVEN WITH FAIRLY DECENT HEATING EXPECTED ALONG WITH THE LOW LEVEL MOISTURE...ONLY ISOLATED SHOWERS AND THUNDERSTORMS ARE FORECAST FOR MOST OF THE PLAINS. THE FOOTHILLS...PALMER RIDGE AND PARK COUNTY CAN EXPECTED SCATTERED COVERAGE OF STORMS TO START DEVELOPING BEFORE THE NOON HOUR. THE ISOLATED STORMS ON THE PLAINS CAN BE EXPECTED AFTER 2:30 PM. THE FAR NORTHEAST CORNER OF THE START WILL HAVE NO SHOWERS OR THUNDERSTORMS. SPOTTER ACTIVATION IS NOT EXPECTED TODAY. ON THURSDAY...THE FORECAST AREA WILL DRY OUT SOMEWHAT SO ONLY ISOLATED SHOWERS AND THUNDERSTORMS CAN BE EXPECTED BY AFTERNOON OVER THE MOUNTAINS AND FOOTHILLS. RJK
The office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 10, 1:58 PM MDT | Flash Flood Warning | BOU | Douglas, Jefferson, Park | 2 hr |
| Jul 10, 2:59 PM MDT | Severe Thunderstorm Warning | BOU | Douglas | 61 min |
| Jul 10, 3:57 PM MDT | Severe Thunderstorm Warning | BOU | Douglas, Elbert | 63 min |
| Jul 10, 4:01 PM MDT | Severe Thunderstorm Warning | BOU | Arapahoe | 59 min |
| Jul 10, 5:02 PM MDT | Severe Thunderstorm Warning | BOU | Arapahoe, Elbert | 58 min |
| Jul 10, 5:27 PM MDT | Severe Thunderstorm Warning | BOU | Adams, Broomfield, Denver | 63 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.